Alert archive / Mississippi / Tornado Warnings in 2009
Tornado Warning 59, NWS New Orleans, LA
NWS New Orleans, LA issued this tornado warning at Oct 14, 2009, 2:33 AM CDT for Jackson County, Mississippi. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 14, 2009, 2:33 AM CDT (07:33 UTC)
- Expired
- Oct 14, 2009, 3:00 AM CDT
- In force
- 27 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
County Jackson County, MS
The radar
The Mobile radar (KMOB), 36 km from the middle of the area, began a volume at 07:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 7.6 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1099 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 724 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KLIX 140733
TORLIX
MSC059-140800-
/O.NEW.KLIX.TO.W.0059.091014T0733Z-091014T0800Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
233 AM CDT WED OCT 14 2009
THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A
* TORNADO WARNING FOR...
NORTHEASTERN JACKSON COUNTY IN SOUTHERN MISSISSIPPI...
* UNTIL 300 AM CDT
* AT 233 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER JACKSON
COUNTY...OR 14 MILES SOUTH OF LUCEDALE...MOVING EAST AT 15 MPH.
* THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
INDICATED COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS UNDER A WORKBENCH OR OTHER
PIECE OF STURDY FURNITURE. SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
&&
LAT...LON 3060 8865 3074 8878 3075 8877 3074 8843
3073 8842
TIME...MOT...LOC 0733Z 249DEG 13KT 3073 8863
$$2 follow-up statements
000 WWUS54 KLIX 140740 SVSLIX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 240 AM CDT WED OCT 14 2009 MSC059-140800- /O.CON.KLIX.TO.W.0059.000000T0000Z-091014T0800Z/ JACKSON MS- 240 AM CDT WED OCT 14 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 AM CDT FOR NORTH CENTRAL JACKSON COUNTY... AT 239 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS STORM WAS LOCATED OVER JACKSON COUNTY...OR 13 MILES SOUTH OF LUCEDALE...MOVING EAST AT 15 MPH. THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY AND WILL CROSS HIGHWAY 63 SHORTLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... THE SAFEST PLACE TO BE DURING A TORNADO IS UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. && LAT...LON 3067 8859 3074 8864 3074 8847 TIME...MOT...LOC 0739Z 249DEG 13KT 3074 8861 $$
000 WWUS54 KLIX 140802 SVSLIX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 302 AM CDT WED OCT 14 2009 MSC059-140812- /O.EXP.KLIX.TO.W.0059.000000T0000Z-091014T0800Z/ JACKSON MS- 302 AM CDT WED OCT 14 2009 ...THE TORNADO WARNING FOR NORTH CENTRAL JACKSON COUNTY HAS EXPIRED... LAT...LON 3067 8859 3074 8864 3074 8847 TIME...MOT...LOC 0740Z 249DEG 13KT 3074 8861 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Oct 13, 11:59 PM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, Oct 13, 11:59 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS LA 1159 PM CDT TUE OCT 13 2009 .AVIATION... ANOTHER LINE OF CONVECTION ABOUT TO AFFECT KMCB FOR THE NEXT COUPLE OF HOURS. THEY ALREADY HAVE IFR CIGS...AND LIKELY TO BE LIFR FOR MUCH OF THE PRE SUNRISE HOURS. ALSO EXPECT IFR CIGS AROUND SUNRISE AT THE OTHER SITES. GOING SOMEWHAT AGAINST MOS GUIDANCE FOR DAY TIME HOURS ON CONVECTION...AS...MOS GUIDANCE CUTS PRECIPITATION OFF AROUND 18Z. WV SHOWS ANOTHER IMPULSE BEHIND THE CURRENT ONE IN NW LA. WITH UNSTABLE AIRMASS STILL IN PLACE...EXPECT AN AFTERNOON ROUND OF CONVECTION. && .PREV DISCUSSION... /ISSUED 757 PM CDT TUE OCT 13 2009/ UPDATE... SURFACE BOUNDARY CONTINUE TO SLOWLY MOVE NORTH...CURRENTLY DRAPED ACROSS NORTHERN LOUISIANA TO WEST CENTRAL MISSISSIPPI TO THE MISSISSIPPI COAST. SEVERAL STORMS ALONG NEAR AND ALONG THIS BOUNDARY BENEFITED FROM THE SOUTH FLOW. THIS EVENING SOUNDING SHOWED VEERING FROM SURF TO 900MB...CAPE VALUE NEAR 2000J/KG AND PW ABOVE 2. AN APPROACHING UPPER LEVEL DISTURBANCE AND SURFACE HEATING...ESPECIALLY ON THE SOUTH SHORE...WERE ALL IN PLACE IN THE SMALL WINDOW FOR A FEW SPINNERS. NO VERIFICATION ON CELL ON THE EAST PARTS OF LAKE BORGNE AROUND 430 PM. THIS CELL SHOWED SOME SIGNIFICANT ROTATION WITH 60 KNOTS OUT NEXT TO 34 KNOTS IN. CONVECTION HAS DIMINISHED ALONG THE BOUNDARY AND WE ARE NOT EXPECTING ANYMORE SPINNERS OVERNIGHT. WILL KEEP RAIN CHANCES THE SAME FOR NOW...WILL ASSESS THE TRENDS LATER. PREV DISCUSSION... /ISSUED 402 PM CDT TUE OCT 13 2009/ SHORT TERM... FRONTAL BOUNDARY REMAINS DRAPED ACROSS THE NORTHERN MOST SECTIONS OF THE FORECAST AREA...OR PERHAPS JUST SLIGHTLY MORE TO THE NORTH. CLUSTERS OF CONVECTION HAVE DEVELOPED THIS AFTERNOON WITH THE AID OF SOME DIURNAL HEATING AFTER THE EXTENSIVE AREA OF LOW CLOUDS DIMINISHED ALONG WITH THE INFLUENCE OF A MID LEVEL IMPULSE APPROACHING THE LOWER MISSISSIPPI VALLEY FROM TEXAS. AS EXPECTED...THE BULK OF THE MORE CONCENTRATED AREA OF RAIN HAS REMAINED WELL TO THE NORTH AND NORTHWEST OF THE FORECAST AREA TODAY ACROSS NORTHERN LOUISIANA AND INTO NORTHEAST TEXAS. MODELS MOVE THE IMPULSE ACROSS THE LOWER MISSISSIPPI VALLEY TONIGHT WHICH WILL IN ALL LIKELIHOOD CAUSE THE FRONTAL BOUNDARY TO MOVE A LITTLE FARTHER TO THE NORTH. THE HEAVIEST AND MOST CONCENTRATED AREA OF RAIN IS EXPECTED TO REMAIN NORTH OF THE FORECAST AREA TONIGHT...AND THE BEST CHANCE FOR RAIN ACROSS THE LOCAL AREA WILL BE ACROSS THE NORTHERN TIER OF ZONES. THE SAME WILL BE TRUE TOMORROW AS THE IMPULSE MOVES EAST AND THE FRONTAL BOUNDARY SAGS BACK TO THE SOUTH TOWARD THE LOCAL FORECAST AREA WITH THE BEST CHANCE FOR RAIN BEING ACROSS THE NORTHERN AND POSSIBLY EASTERN ZONES. ONE MORE DAY OF WET WEATHER WILL BE ON TAP FOR THURSDAY AS A SHORT WAVE TROUGH APPROACHES THE REGION FROM THE NORTHWEST AS A SUBSTANTIAL UPPER TROUGH BEGINS TO GET CARVED OUT ACROSS THE EASTERN CONUS FOR THE END OF THE WEEK. THIS WILL PUSH A STRONG COLD FRONT ACROSS THE FORECAST AREA LATE THURSDAY AND THURSDAY NIGHT. THE DEVELOPING NORTHWEST FLOW...MODERATELY STRONG WIND FIELDS...ABUNDANT MOISTURE AND AMPLE INSTABILITY POINT TO THE POSSIBILITY OF A FEW STRONG TO LOCALLY SEVERE THUNDERSTORMS THURSDAY AFTERNOON AND EVENING. 11 LONG TERM... IN THE WAKE OF THE COLD FRONT...A TASTE OF FALL WILL BE IN THE AIR WITH MUCH COOLER TEMPERATURES EXPECTED FROM FRIDAY INTO EARLY NEXT WEEK. TEMPERATURES WILL BE RUNNING BELOW NORMAL DURING THE PERIOD WITH LOWS FALLING INTO THE UPPER 40S TO MID 50S OVER THE WEEKEND. HIGHS WILL ONLY BE IN THE LOWER TO MID 70S...EXCEPT FOR SOME UPPER 60S ACROSS NORTHERN AREAS. 11 AVIATION... MOST OF LOWER CLOUDS HAVE LIFTED INTO THE MVFR RANGE THIS AFTERNOON...ALTHOUGH IFR CEILINGS WERE PERSISTING AT KMCB. CONVECTION HAS BEEN ON THE INCREASE THIS AFTERNOON AND WILL LIKELY AFFECT MOST OF THE TAF SITES AT SOME POINT THIS AFTERNOON. AS AN IMPULSE MOVES ACROSS THE LOWER MISSISSIPPI VALLEY TONIGHT...THE BEST CHANCE FOR CONVECTION WILL BE AT KMCB. MVFR TO IFR CEILINGS ARE EXPECTED AT THE TAF SITES TONIGHT...ALONG WITH FOG DEVELOPMENT THAT WILL LOWER THE VISIBILITY INTO THE 1 TO 3 MILE RANGE. CONVECTION WILL AGAIN BE ON TAP WEDNESDAY. 11 MARINE... THE MAIN MARINE CONCERN WILL OCCUR AFTER THE COLD FRONTAL PASSAGE THURSDAY NIGHT. IN THE MEANTIME...MAINLY LIGHT TO OCCASIONALLY ONSHORE FLOW WILL PREVAIL. STRONG OFFSHORE FLOW IS EXPECTED TO DEVELOP LATE THURSDAY NIGHT IN THE WAKE OF THE FRONT AND PREVAIL THROUGH SATURDAY OR SUNDAY AS HIGH PRESSURE BUILDS INTO THE AREA AND IS REINFORCED LATE SATURDAY AND SATURDAY NIGHT. WINDS WILL BEGIN TO DIMINISH LATE SUNDAY AND SUNDAY NIGHT. 11 && .PRELIMINARY POINT TEMPS/POPS... MCB 70 84 69 84 / 60 60 30 60 BTR 72 86 72 86 / 50 60 30 60 MSY 75 87 76 87 / 40 50 30 60 GPT 73 87 72 86 / 40 60 30 60 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...NONE. GM...NONE. MS...NONE. GM...NONE. &&
Hazardous weather outlook, Oct 13, 11:00 AM CDT, 15 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE NEW ORLEANS LA 1100 AM CDT TUE OCT 13 2009 GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077- 080>082-141200- LAKE PONTCHARTRAIN AND LAKE MAUREPAS- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA- EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY- IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON- ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE- ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES- UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE- LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES- LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 1100 AM CDT TUE OCT 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. .DAY ONE...THIS AFTERNOON AND TONIGHT ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS EXPECTED TODAY. SATURATED GROUNDS IN SOME LOCATIONS WILL LEND TO POTENTIAL RUNOFF AND PONDING PROBLEMS IN LOW LYING AREAS AND SOME ROADWAYS. MOST RAINFALL IS EXPECTED DURING THE MID AND LATE AFTERNOON HOURS AND EARLY EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY MORE RAIN IS EXPECTED WEDNESDAY AND THURSDAY. A STRONG COLD FRONT IS EXPECTED TO APPROACH THE AREA FROM THE NORTHWEST THURSDAY AND MOVE ACROSS THE REGION THURSDAY NIGHT. THE MAIN THREAT FROM THE THUNDERSTORMS ON WEDNESDAY WILL BE LOCALLY HEAVY RAIN. ON THURSDAY...SOME OF THE THUNDERSTORMS IN ADVANCE AND ALONG THE COLD FRONT MAY BE STRONG TO LOCALLY SEVERE. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THURSDAY AFTERNOON AND THURSDAY EVENING WITH THE MAIN THREAT BEING DAMAGING THUNDERSTORMS WINDS. MARINE... SMALL CRAFT CONDITIONS ARE EXPECTED TO DEVELOP ACROSS THE GULF COASTAL WATERS AND TIDAL LAKES IN THE WAKE OF THE COLD FRONT THURSDAY NIGHT. THE SMALL CRAFT ADVISORY CONDITIONS WILL LIKELY PERSIST THROUGH SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME...BUT MAY BE REQUIRED THURSDAY AND THURSDAY NIGHT.
In the hours before
Special weather statement, Oct 14, 12:09 AM CDT, 2 hours 24 minutes before
LAZ037>040-MSZ070-071-140615- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 1209 AM CDT WED OCT 14 2009 ...LINE OF STRONG THUNDERSTORMS MOVING SOUTHEAST AFFECTING WASHINGTON PARISH...TANGIPAHOA PARISH...ST. HELENA PARISH...PIKE COUNTY... WALTHALL COUNTY...ST. TAMMANY PARISH... AT 1209 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM 36 MILES NORTH OF FRANKLINTON TO 11 MILES NORTHWEST OF AMITE...MOVING SOUTHEAST AT 20 MPH. THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND... KENTWOOD...TANGIPAHOA...SALEM...ROSELAND...MOUNT HERMAN... TYLERTOWN...WILMER...DEXTER AND FOLSOM THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 14, 1:28 AM CDT | Severe Thunderstorm Warning | LIX | Pearl River | 62 min |
| Oct 14, 2:06 AM CDT | Tornado Warning | LIX | Jackson | 9 min |
| Oct 14, 9:41 AM CDT | River Flood Warning | LIX | Hancock, Pearl River | 14 days |
Nearby
Tornado Warnings in Mississippi, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.